Virginia, 2019

Hail and Damaging Winds in Virginia, August 1, 2019

August 1, 2019 · NWS LWX · 12 events in 4 counties and zones

An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland. Temperatures in the 80s to around 90F combined with dew points in the 60s to near 70F and led to the development of moderate instability across the area during the afternoon hours.|Scattered showers and thunderstorms then formed in the afternoon and evening, and some of them became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 1:52 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A stalled front and upper level trough will remain in our
vicinity for the remainder of the week and into the weekend. The
front may push southward Sunday and then lift back northward
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mostly sunny skies are observed across the majority of the
region this afternoon. Weak default shortwave upper level ridge
is currently crossing the region, however a shortwave trough
and associated upper level energy will approach the region from
West Virginia this evening. At the surface, a frontal boundary
will remain stalled across central VA over to eastern Maryland.

Temperatures have risen through the 80s to around 90F and that
combined with dew points in the 60s to near 70F has led to the
development of between 1000-2000 J/KG MLCAPE, with a current
maximum in excess of 2000 J/KG over the Baltimore metro area.
Thus expecting another day of isolated to scattered
showers/thunderstorms across the region. Convection likely to be
focused in two areas, one across portions of central/western VA
and eastern WV near the Potomac Highlands/Shenandoah Valley
this afternoon and evening near the frontal boundary and
approaching shortwave trough. A secondary area of focus has
also taken shape across central/northeastern Maryland where an area
of convergence has developed due to northeasterly flow and the
bay breeze interaction, in combination with the higher CAPE
values mentioned above thanks to higher dew points from marine
influence. While organized severe/flood activity is not
anticipated, an isolated pulse severe storm in addition to an
isolated incident of flooding is possible due to higher
instability and slow flow aloft.

Diurnal convection will generally wane this evening, however,
with the shortwave trough moving into the area, additional
shower/thunderstorm development is possible. There is currently
uncertainty regarding the extent and intensity of the
development overnight and into the early morning hours, but a
general ensemble of guidance depicts increasing chances of
showers/thunderstorms towards morning. The threat for isolated
flooding is possible with these storms as well.

Otherwise, patchy fog possible, with lows in the 60s to low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper level shortwave will be overhead Friday morning and
will slowly push eastward Friday afternoon. As mentioned above,
a period of morning showers/thunderstorms with heavy rain is
possible, but coverage/intensity remains uncertain at this time.

Additional shower/thunderstorm development is possible Friday
afternoon as instability increases. An isolated pulse severe and
flooding incident is possible with this activity as well. Highs
in the low 80s.

Shower and thunderstorm activity will wane Friday night. Patchy
fog will be possible again. Lows in the 60s to around 70F.

Upper level forcing will weaken Saturday although a stalled
front will still be lingering near the region, so scattered
showers and thunderstorms will continue to be possible, although
coverage should be less than previous days. Highs in the mid
80s. Lows Saturday night in the 60s to around 70F.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long-term pattern looks very stagnant, with a mid-upper level
trough settled along the Appalachains, and a mid-upper level ridge
stuck over the western CONUS. Not seeing any strong surface features
progged to push through the area through the middle of next week.
However, given the warm and moist air mass in place thanks to a
consistent southwesterly flow into the region, showers and
thunderstorms will be possible each day. The coverage of storms will
be heavily dependent on the placement of the trough axis, as well as
any mesoscale features that models can't resolve several days out.
So, will maintain daily chances for showers and storms in the
afternoon/evening for most of the area throughout the long term
period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR at the terminals expected through Saturday night,
with intervals of reduced cigs/vis in any showers/storms, and
after any rain that falls due to fog development. Highest
chances of showers/storms are this afternoon/evening, late
tonight into Friday, and Saturday afternoon, but they could
occur at nearly any time.

Generally expecting VFR conditions across the region through the
long-term period. However, with daily chances for showers and
thunderstorms in the afternoon/evening, some flight restrictions are
possible at all terminals with any passing showers or storms.

&&

.MARINE...
Sub-SCA winds through Saturday night as a front remains over the
region. Main concern will be thunderstorms, primarily in the
afternoon and evening hours, which could produce gusty winds and
require special marine warnings.

Winds will generally remain below SCA criteria across the region
throughout the long term period. However, there will be a chance for
showers and thunderstorms each afternoon/evening Sunday through
Wednesday, so if any of these make it to the waters, could see some
brief gusty winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Aug 1, 1:14 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
214 PM EDT Thu Aug 1 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
214 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms producing heavy rainfall are possible this afternoon
and into tonight which may result in isolated instances of
flooding. An isolated severe thunderstorm with damaging winds and
large hail is also possible, mainly across central and
northeastern Maryland this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
214 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Thunderstorms producing heavy rainfall are possible this afternoon
and into tonight which may result in isolated instances of
flooding. The highest risk is south of the US 50 corridor. An
isolated severe thunderstorm with damaging winds and large hail is
also possible, mainly across the Potomac Highlands and Shenandoah
Valley this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 2:03 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             2 E SEVERN              39.14N  76.66W
08/01/2019  M1.00 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1905549

JMG
Local storm report, Aug 1, 2:32 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 ENE FERNDALE          39.19N  76.62W
08/01/2019  E1.75 INCH       ANNE ARUNDEL       MD   PUBLIC

            HAIL UP TO GOLF BALL SIZE OFF FURNACE BRANCH ROAD IN
            GLEN BURNIE.

&&

EVENT NUMBER LWX1905550

DH
Local storm report, Aug 1, 2:48 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     1 S GLEN BURNIE         39.16N  76.60W
08/01/2019                   ANNE ARUNDEL       MD   LAW ENFORCEMENT

            TREE DOWN ONTO HOUSE IN THE 100 BLOCK OF RAPLH ROAD.

&&

EVENT NUMBER LWX1905551

DH
Local storm report, Aug 1, 3:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     LIGHTNING        1 NNE RIVA              38.95N  76.59W
08/01/2019                   ANNE ARUNDEL       MD   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE CAUSING A FIRE IN THE 3000
            BLOCK OF PIKE DRIVE.

&&

EVENT NUMBER LWX1905552

DH
Local storm report, Aug 1, 3:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     1 NNW ODENTON           39.08N  76.70W
08/01/2019                   ANNE ARUNDEL       MD   PUBLIC

            TREE DOWN ON A CAR PARTIALLY BLOCKING RITA DRIVE.

&&

EVENT NUMBER LWX1905553

DH
Local storm report, Aug 1, 4:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT THU AUG 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 NE SCARBORO           39.69N  76.24W
08/01/2019                   HARFORD            MD   911 CALL CENTER

            WIRES DOWN NEAR THE INTERSECTION OF PADDRICK ROAD AND
            HUNEKE LANE.

0425 PM     TSTM WND DMG     2 N HARFORD             39.52N  76.27W
08/01/2019                   HARFORD            MD   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF MD-136 CALVARY ROAD
            AND SCHUCKS ROAD.

0449 PM     TSTM WND DMG     2 NNW CHURCHVILLE       39.60N  76.26W
08/01/2019                   HARFORD            MD   911 CALL CENTER

            TREE DOWN IN THE 700 BLOCK OF MD-136 PRIESTFORD ROAD.

&&

EVENT NUMBER LWX1905554
EVENT NUMBER LWX1905555
EVENT NUMBER LWX1905556

DH

The radar

The Sterling radar (KLWX), 164 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Staunton (C)

When
August 1, 4:20 PM EST
Where
Staunton (C) County, 0.88 mi NE of Staunton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -79.060

Numerous large tree limbs were blown down blocking roads in Staunton.

Hail, Augusta

When
August 1, 4:36 PM EST
Where
Augusta County, 1.76 mi NE of Jolivue
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.120, -79.060

Quarter-sized hail (1.0) was reported on Barterbrook Road.

Hail, Augusta

When
August 1, 5:00 PM EST
Where
Augusta County, 0.54 mi E of Stuarts Draft
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.030, -79.020

Thunderstorm Wind, Augusta

When
August 1, 5:04 PM EST
Where
Augusta County, Stuarts Draft
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -79.030

Multiple trees and wires were blown down in the Stuarts Draft area.

Hail, Albemarle

When
August 1, 7:55 PM EST
Where
Albemarle County, 60.32 mi N of Madisonville
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -78.490

Hail up to the size of quarters (1.0) was reported in Charlottesville.

Thunderstorm Wind, Orange

When
August 1, 8:30 PM EST
Where
Orange County, 1.76 mi NW of Vulcan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.240, -77.940

A tree was blown down near the intersection of Independence Road and Daffodil Lane.

Thunderstorm Wind, Orange

When
August 1, 8:40 PM EST
Where
Orange County, 1.09 mi W of Pierces Shop
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.230, -78.070

Trees were blown down near the intersection of VA-650 Independence Road and Magnolia Drive.

Thunderstorm Wind, Orange

When
August 1, 8:40 PM EST
Where
Orange County, 1.3 mi WSW of Pierces Shop
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.226, -78.073

Two large trees were blown down near the intersection of VA-612 Monrovia Road and Brick Church Road.

Thunderstorm Wind, Orange

When
August 1, 8:44 PM EST
Where
Orange County, Lahore
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.200, -77.970

Trees were blown down near the intersection of VA-669 Marquis Road and VA-629 Lahore Road.

Thunderstorm Wind, Orange

When
August 1, 8:48 PM EST
Where
Orange County, 1.09 mi E of Pierces Shop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.230, -78.030

A large tree, 3 feet in diameter, was blown down across the 19400 block of Lahore Road.

Thunderstorm Wind, Albemarle

When
August 1, 9:42 PM EST
Where
Albemarle County, 0.69 mi N of Ivy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -78.600

A tree was blown down on Ivy Lane near Morgantown Road.

Thunderstorm Wind, Albemarle

When
August 1, 9:50 PM EST
Where
Albemarle County, 1.63 mi W of Shadwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.020, -78.430

A tree was blown down on Richmond Road near Peter Jefferson Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849342, 849339, 849340, 849343, 849341, 849345, 849346, 849350, 849347, 849348, 849344, 849349.